Hail, Clay
- When
- August 27, 2:30 PM CST to 2:32 PM CST
- Where
- Clay County, 2.87 mi WNW of Everly
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.190, -95.380
A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A strong mid-level wave and frontal boundary pushed across the area during the afternoon hours. Storms erupted as temperatures cooled aloft by early afternoon, tapping instability of 2000-2500 J/kg MLCAPE. Deep-layer shear over 50 knots was primarily unidirectional, but storms maintained largely isolated nature along the boundary, producing periodic large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 2:29 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 329 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 27 2018 Scattered thunderstorms have started to move across the forecast area along of the surface cold front extending from southwest Minnesota to northeast Nebraska. MVFR to occasional low-end IFR conditions are expected this afternoon at all terminals as thunderstorms move through. Gusty winds up to 25 knots are expected across KSUX through sunset. Behind the main front/upper disturbance, low clouds/stratus will spread south across the region Tuesday by around daybreak. Northerly winds from 20 to 25 knots are possible, along with some showers activity through early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 601 AM CDT Mon Aug 27 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055- 056-061-062-066-067-281115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings- Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon, mainly moving quickly east of the area by the early evening. Initial storms are expected to develop west of Interstate 29 around noon with a threat for large hail up to walnut size and winds to 65 mph. Storms are expected to strengthen and become organized into a linear structure pushing into southwest Minnesota and far northern Iowa by mid afternoon. These storms will present a risk of very strong winds over 70 mph, hail up to 2 inches in diameter and even an isolated tornado. Areas of heavy rainfall and flash flooding are also possible, especially across southwest Minnesota and extreme northern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between noon and 6 pm CDT. IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060- 063>065-068>071-281115- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle- Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- Union- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across areas near and west of the James River during the morning, with storms moving into the lower Missouri River valley and southern portions of northwest Iowa this afternoon and early evening. An isolated severe storm is possible mainly east of the James River and extending into northeast Nebraska and northwest Iowa. Hail up to half dollar size and winds to 65 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between noon and 9 pm CDT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL MARTINSBURG 42.51N 96.83W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 1 W PONCA 42.56N 96.73W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
6 hail. Local standard time, as filed.
Hail lasted for five minutes.
Reported through social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780626, 780627, 780628, 780629, 780630, 780631.